Texas, 2024Drought in Texas, August 1 to 31, 2024
August 1 to 31, 2024 · NWS SJT · 14 events in 14 counties and zones
Drought conditions intensified across much of west central Texas by the late part of August, with moderate to severe drought conditions across much of the area north of Interstate 10.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions intensified across much of west central Texas by the late part of August, with moderate to severe drought conditions across much of the area north of Interstate 10.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 31, 11:08 PM CST, 52 minutes earlier.
Area forecast discussion, Jul 31, 11:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1208 AM CDT Thu Aug 1 2024
...New AVIATION...
.SHORT TERM...
(This evening through Thursday)
Issued at 159 PM CDT Wed Jul 31 2024
The upper level high will continue to sit over our area for the
short-term, bringing hot and dry conditions. Temperatures this
afternoon will range from the mid 90s to near 105 degrees. The
hottest temperatures are in the Big Country and Concho Valley. Dew
points this afternoon are in the mid 60s to low 70s, leading to
higher apparent temperatures (approaching 107). A Heat Advisory is
in effect until 7 PM for the Big Country.
Winds will remain breezy during the short term, as we're situated
between a surface low to our northeast and surface high over the
Gulf. Winds will generally be 10 to 20 mph, with gusts up to 30 mph
at times. The upper level high and 850 mb thermal ridge will
strengthen slightly for tomorrow, increasing temperatures by a degree
or two for the afternoon. Although temperatures may be a bit higher,
moisture is expected to decrease for tomorrow, decreasing the heat
index values by a few degrees. Another Heat Advisory will be in
effect from 1 PM to 8 PM tomorrow, for all of the Big Country
expect Callahan County.
&&
.LONG TERM...
(Thursday night through next Wednesday)
Issued at 205 PM CDT Wed Jul 31 2024
Upper level high pressure will continue to be the dominant feature
over west central Texas for the next several days. Highs on Friday
and Saturday will rise into the 103-106 range across the Big
Country and Concho Valley, and heat advisories will likely be
needed for these days. By Sunday the center of the upper level
high shifts to the west which may allow a weak front to move down
into the area. The front could serve as a focus for shower and
thunderstorm development and will maintain a slight chance of
PoPs on Sunday. Temperatures will cool slightly on Sunday but
still remain in the upper 90s to around 103 degrees. The upper
level ridge will begin to build back into the area going into
Monday and Tuesday of next week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1128 PM CDT Wed Jul 31 2024
Expect generally VFR conditions to prevail through the next 24
hours. Patchy stratus is forecast to develop across the Hill
Country toward sunrise, but most of this cloud cover should stay
south of the TAF sites so have continued VFR ceilings for now.
South winds will increase to 10 to 15 knots, with higher gusts, by
mid to late morning, then drop below 10 knots this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 100 74 103 73 / 0 0 0 0
San Angelo 101 73 102 72 / 0 0 0 0
Junction 97 71 97 70 / 0 0 0 0
Brownwood 98 71 101 72 / 0 0 0 0
Sweetwater 101 75 104 74 / 0 0 0 0
Ozona 96 72 96 71 / 0 0 0 0
Brady 97 71 97 71 / 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Thursday for Fisher-Haskell-
Jones-Nolan-Shackelford-Taylor-Throckmorton.
&&
SHORT TERM...AP
LONG TERM....42
AVIATION...Daniels
Hazardous weather outlook, Jul 31, 1:05 PM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
205 PM CDT Wed Jul 31 2024
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
205 PM CDT Wed Jul 31 2024
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory is in effect for the Big Country through 7 PM this
evening for heat index values of 105 to 107 degrees.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Heat Advisory will be in effect from 1 PM to 8 PM tomorrow for
most of the Big Country. High temperatures will reach around 105
to 106 in this area. The heat will continue through Saturday, with
additional Heat Advisories likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Haskell
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Haskell County by the late part of August.
Drought, Throckmorton
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Throckmorton County by the late part of August.
Drought, Jones
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Jones County by the late part of August.
Drought, Shackelford
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Shackelford County by the late part of August.
Drought, Nolan
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Nolan County by the late part of August.
Drought, Taylor
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Taylor County by the late part of August.
Drought, Sterling
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Sterling County by the late part of August.
Drought, Coke
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Coke County by the late part of August.
Drought, Tom Green
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Tom Green County by the late part of August.
Drought, Schleicher
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Schleicher County by the late part of August.
Drought, Crockett
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Crockett County by the late part of August.
Drought, Fisher
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate to severe drought conditions across Fisher County in the late part of August.
Drought, Callahan
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
US Drought Monitor indicated moderate to severe drought conditions across Callahan County by the late part of August.
Drought, Irion
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate to severe drought conditions across Irion County by the late part of August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 31, 2024$100 million · 1 event
- Wildfire in Washington, August 1 to 19, 2024$35 million · 1 event
- Wildfire in Colorado, August 1 to 4, 20241 death · 1 event
- Heat in California, August 1, 20241 death · 1 event
- Wildfire in Washington, August 1 to 16, 2024$19 million · 1 event
- Wildfire in Colorado, August 1 to 21, 2024$10 million · 1 event
- Wildfire in Utah, August 1 to 20, 2024$9.5 million · 1 event
- Wildfire in Idaho, August 1 to 8, 2024$6.0 million · 1 event
- Wildfire in Colorado, August 1 to 3, 2024$5.0 million · 1 event
- Wildfire in Washington, August 1 to 16, 2024$2.9 million · 1 event
- Wildfire in Washington, August 1 to 2, 2024$2.1 million · 1 event
- Wildfire in Idaho, August 1 to 4, 2024$1.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212059, 1212060, 1212061, 1212062, 1212063, 1212064, 1212065, 1212066, 1212067, 1212068, 1212069, 1213173, 1213174, 1213175.